Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2024, 3:57 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2024, 3:57 PM MST (22:57 UTC)
- Expired
- Jul 17, 2024, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WGUS55 KVEF 172257
FFWVEF
AZC015-180200-
/O.NEW.KVEF.FF.W.0012.240717T2257Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
357 PM PDT Wed Jul 17 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 700 PM MST.
* At 357 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1
inch of rain has fallen. The expected rainfall rate is 0.5 to 1
inch in 45 minutes. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Blake Ranch Road, Dw Ranch Road, Wild Cow Campground and Hualapai
Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
3519 11383 3517 11378 3516 11369
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 45 MINUTES
$$
MS2 follow-up statements
851
WGUS75 KVEF 180014
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
514 PM PDT Wed Jul 17 2024
AZC015-180200-
/O.CON.KVEF.FF.W.0012.000000T0000Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
514 PM MST Wed Jul 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR CENTRAL MOHAVE COUNTY...
At 514 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1.5
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Blake Ranch Road, Dw Ranch Road, Wild Cow Campground and Hualapai
Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
3519 11383 3517 11378 3516 11369
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Stessman436
WGUS75 KVEF 180154
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
654 PM PDT Wed Jul 17 2024
AZC015-180204-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
654 PM MST Wed Jul 17 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
3519 11383 3517 11378 3516 11369
$$
StessmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:55 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 1:55 PM MST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 155 PM PDT Wed Jul 17 2024 .SYNOPSIS...High pressure to the east will move overhead by the weekend resulting in excessively hot temperatures and increasing Heat Risk. Isolated to scattered thunderstorm activity will remain possible each day with the best storm coverage expected across northwest Arizona. A deeper push of moisture into the area next week could bring higher storm chances while well above normal temperatures could extend excessively hot conditions through the middle of the week. && .DISCUSSION...Thursday and Friday. No changes were made to the Excessive Heat Watch in place for Friday and the weekend. Monsoon moisture increases on Thursday becoming more widespread with precipitable water values between 130% and 180% of normal for this time of year. Much of the region is forecast to be weakly unstable due both to the increasing daytime temperatures and to the moisture increase. Higher instability is forecast over the central and southern portions of Mohave County, the Colorado River Valley, and the far southern portions of San Bernardino County where the HREF gives a increasing probability of CAPE exceeding 500 j/kg in the afternoon. The WPC day 2 outlook for excessive rainfall captures much of Mohave County with the exception of the southwest portion of the county. These areas will have the highest potential for localized flash flooding on Thursday. Moisture becomes trapped under high pressure that is forecast to move over the area on Friday. Isolated to scattered thunderstorms are forecast to continue across portions of Lincoln, Clark, Mohave, and eastern San Bernardino counties where conditions are forecast to be more unstable. Thunderstorm development in our western areas will need to rely on daytime heating and topographic lift in absence of any other lifting mechanism. Our western valley locations are likely to have little to no convection Friday with storms tied to the higher terrain. Otherwise, expect generally light winds with afternoon breezes both days and temperatures around 5 degrees above normal. An Excessive Heat Watch goes into effect on Friday across our southern/southeastern areas where we could see localized major Heat Risk. Saturday and Sunday... The Excessive Heat Watch expands to include much of the area over the weekend. High pressure settles over the area resulting in more widespread major to extreme Heat Risk this weekend. High temperatures are forecast to be around 2-3 degrees warmer while overnight lows will be warmer overall, providing less overnight relief from the heat. The high will trap moisture beneath it leading to a chance of thunderstorms each day. Warmer temperatures aloft that are associated with high pressure will initially cap convection until daytime heating and topographic lift work to allow storms to develop over the mountains. Eventually, storms will roll off the higher terrain into the valleys. Better chances for storms will continue over our central and eastern areas while limited convection is forecast in our western areas where more stable conditions are expected. Monday through Wednesday... Temperatures are forecast to remain hot with areas of major to extreme Heat Risk continuing. It's likely that heat products will be needed for this period how that will look is the question. Ensemble systems are forecasting an increase in moisture and thunderstorm coverage early in the week which could help mitigate the impacts from Heat Risk. In general, areas south of the I-15 drop back into the widespread moderate Heat Risk category Monday through Wednesday with major Heat Risk more localized. Major to extreme Heat Risk continues for areas north of the I-15 including the Las Vegas Valley. More detailed information regarding heat risk for the upcoming week will provided in the days ahead. Regarding monsoon activity, low grade recycling of thunderstorms is expected with daily storm activity forecast to be fairly widespread. && .AVIATION...For Harry Reid...Winds will be a headache this evening. There are three possibilities: easterly outflow winds from thunderstorms in Arizona, strong south to southwest outflow winds from thunderstorms in extreme southern Nevada, and light easterly winds shifting to light southerly with no outflow influence. There is also a very low (10%) chance of these outflow winds kicking off thunderstorm development near the terminal this evening. Thursday is likely to be similar, with thunderstorms over the mountains in the approach corridors and a low (20%) chance of a thunderstorm at the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Expect a slight uptick in thunderstorm coverage this afternoon versus yesterday, with the highest chances (40-50%) in Mohave County. Storms here are likely to produce outflow winds moving west, possibly into San Bernardino and Clark counties. Thunderstorm chances will increase and expand across much of the Mojave Desert and southern Great Basin Thursday, with the main concerns again being erratic, gusty winds as well as low ceilings and terrain obscuration. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:50 AM MST | Excessive Heat Watch | VEF | Mohave | 24 hr |
| Jul 17, 4:36 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.